Asthma medication cause nightmares and depressionby Richard Bailey 21/09/2017 20:01:00 0 comments 1 Views
- Montelukast, sold in the US as Singulair, is a drug that helps manage asthma symptoms
- Researchers from the University of Groningen, Netherlands, analyzed the adverse reactions people experience from the drug
- Patients have reported an increase in depression and nightmares
- They say doctors should be more clear about the risks when prescribing it to patients
By Danielle Zoellner For Dailymail.com
Published: 18:10 EDT, 21 September 2017 | Updated: 20:01 EDT, 21 September 2017
A children's asthma medication may cause nightmares and other mental health issues, a study claims.
Montelukast, sold in the US as Singulair, is a commonly prescribed asthma medication and one of the 18 best-selling drugs of the 21st century, according to Forbes.
The medication is controversial amid claims that it lacks effectiveness and causes adverse drug reactions, which forced the Food and Drug administration to require for a better label in 2014 that stated the risks.
Experts analyzed the medication and what prevalent symptoms it caused for the user.
They found that montelukast caused an increase in nightmares and mental health issues for children, which they said should be warned by doctors when the medication is prescribed.
Montelukast is a drug used to help with asthma. It has caused problems for patients because of adverse drug reactions people experience. Researchers analyzed the drug and found it was more likely to increase nightmares and depression in children and adults (file photo)
Researchers from the University of Groningen, Netherlands, analyzed the adverse drug reactions of montelukast on adults and children.
This drug is considered a 'blockbuster' medication because it has sold more than $5 billion in medication worldwide every year.
And about nine million people in the United States used the drug from 2012 to 2014.
Reactions towards montelukast were reported to the Netherlands Pharmacovigilance Center Lareb and the World Health Organization's (WHO) Global database.
The researchers found a high amount of patients in the database who reported having allergic granulomatous angiitis, an extremely rare autoimmune disease.
This disease causes inflammation in the small and medium-sized blood vessels in the respiratory system.
It can cause heart disease and kidney damage in its most severe stage.
Eight patients in the Netherlands hospital and 563 people in the WHO database reported having allergic granulomatous angiitis to the drug.
Montelukast and the debate on its risks
Almost nine million people used montelukast, which is sold in the US as Singulair, from 2012 to 2014 in the United States.
This popular drug has generated more than $5 billion in sales since its inception in 1998.
It is used to help treat asthma symptoms for children and adults.
But it has had some issues with the Food and Drug Administration after four deaths were linked to the drug.
In 2014, the FDA presented concerns about the safety of the drug and its psychological changes on people who take it.
In the drug's clinical trials, some people left because they felt a worsening of their asthma and breathing problems.
But the drug was still approved by the FDA.
The organization now requires for the drug to make it more clear on the label that there are potential neurological risks when taking it.
But critics say these risks are still not apparent to those who use the drug.
The connection between allergic granulomatous angiitis and montelukast was not clear before this study.
But the researchers said that most people didn't have any symptoms of the rare autoimmune disease until they started taking the medication.
This leads them to believe the drug is a trigger for the autoimmune disease.
Also, the researchers found people were more susceptible to neurological health problems such as depression and nightmares.
In a recent study, 24 people who took the drug (17 children and seven adults) experienced nightmares.
They nightmares ceased for 21 of the people once they stopped taking montelukast.
These results were replicated after the researchers analyzed both the WHO database and patients who reported back to the Netherlands Pharmacovigilance Center Lareb.
Nightmares became more prevalent for both children and adults until they stopped taking the drug.
It has been established that asthma symptoms are associated with depression and a lower quality of life.
This means that in some cases, the adverse effect is not a result of the drug but merely a result of unresolved asthma.
But the increase in symptoms of depression is something that researchers say needs to be analyzed more to see if the drug is a contributor.
They recommend for doctors to pay attention to the potential risks of montelukast and to make their patients aware of them before prescribing the medication.
'Because of the high incidence of neuropsychiatric symptoms - especially nightmares - after using montelukast in both children and adults, the clinician should discuss the possibility of these adverse events with the patient and parents,' said Meindina Haarman, lead author of the study.